Is swelling under eye from the Voluma filler or edema?

3 weeks ago I had my dermatologist inject a small amount of Voluma in temple and about .1cc under each eye on my cheek bone. Immediately a soft lump appeared at the injection site under my right eye. A couple days later the entire under eye area swelled up, the bump was still there. Had two treatments of Vitrase ,the bump disappeared but swelling was still there. The swelling is the worst in the morning. Is this edema? And how soon will this go away?

Doctor Answers 7

Voluma and lumps

Voluma is a fabulous product but really meant for the mid-face.  I have seen too many side effects from Voluma injected under the eyes. I would definitely return to your treating physician.  It sounds as if you may need more Vitrase injected in this area.  Best, Dr. Green

Lump after filler

I would return to your practitioner to discuss your options for the areas that you don't like after waiting a couple weeks for swelling to resolve... this includes hyaluronidase to reverse the filler...may need multiple sessions of this enzyme.

My best,
Dr. Nazarian
@drsheilanazarian on Instagram

Sheila S. Nazarian, MD
Beverly Hills Plastic Surgeon
4.9 out of 5 stars 51 reviews

Swelling from Voluma Filler

Some people do have some swelling under their eyes from the filler but they usually goes away in a few days. If this does linger and does not go away or there are bumps you can go back to your doctor and have them fix it. You should consult your plastic surgeon and talk to them about which is the best filler. 

Elliot M. Heller, MD
New York Facial Plastic Surgeon
4.6 out of 5 stars 87 reviews

Is swelling under eye from the Voluma filler or edema? = possibly both #fb #voluma #vitrase #drmesa

Lumps and bumps and swelling could happen with voluma treatment including when injected around the eye.

Aesthetically unpleasant swelling and lumps associated with voluma injections under the eye may be treated with vitrase (brand name of the enzyme that dissolves hyaluronic acid based fillers like voluma). The effect of vitrase is usually evident within 24 hours. However in certain cases, some patients require serial (2 or more) injections in order to completely dissolve the filler.

Swelling at the site of voluma injection may happened and may not be resolved with the use of vitrase. Soft tissue trauma by the injection process itself could cause swelling that could last for several days. 

John Mesa, MD
New York Plastic Surgeon
4.9 out of 5 stars 110 reviews

Swelling after Voluma Injections

Thanks for your question about voluma.

Voluma is a great soft tissue filler that works very well around the cheek bones and temples.  In some circumstances there may be some swelling which should resolve quickly.  It sounds like you are in good communication with your doctor and I recommend close and careful follow up with them.

Best Wishes

Steven M. Camp, MD
Fort Worth Plastic Surgeon
4.9 out of 5 stars 87 reviews

Swelling Under Eyes after Voluma

I am sorry to hear of your experience.  While it sounds like the hyaluronidase has dissolved the majority if not all of the Voluma in the tear trough area, the lymphatic drainage may be temporarily affected due to the multiple injections.  Please ask your board certified dermatologist or plastic surgeon if you may be a candidate for a short course of low dose furosemide or a short course of an oral steroid to more rapidly resolve the swelling.  At home, try to sleep with your head elevated on two or three pillows at night time.  You can also try Benadryl 25 mg each night for a week to see if this will decrease the inflammation and subsequent swelling.  

Best of luck,
Suneel Chilukuri, M.D.

Suneel Chilukuri, MD
Houston Dermatologic Surgeon
4.9 out of 5 stars 10 reviews

Is swelling under eye from the Voluma filler or edema?

Thank you for your question and I am sorry to hear of your issue after Voluma treatment.  Based on your narrative, it does appear that the swelling you are seeing is edema.  It is very common in the thin skin of the lower eyelid and upper cheek that injections will result in swelling to the tissues.  This swelling is temporary and should resolve quickly over the next several days.  This swelling after injections is hallmarked by worsening in the early morning after awakening and steadily improving over the course of the day.  In order to limit your swelling, maintain your head elevated at night with an extra pillow or two behind your back.  Hope this helps.  

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 43 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.